Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Norman, OK

April 6, 20014 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 6, 2001, 6:49 PM CDT for 4 counties in Oklahoma. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 6:49 PM CDT (23:49 UTC)
Expired
Apr 6, 2001, 7:30 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 149 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 7:00 PM CDTHigh Wind 39 MCaddo, OK
Apr 6, 7:00 PM CDTHigh Wind 39 MAlfalfa, OK
Apr 6, 7:00 PM CDTHigh Wind 39 MBeckham, OK
Apr 6, 7:00 PM CDTHigh Wind 39 MCotton, OK
Apr 6, 7:00 PM CDTHigh Wind 39 MGreer, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 062349
SVROKC
OKC009-045-059-129-153-070030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA
  HARPER COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA
  BECKHAM COUNTY IN WESTERN OKLAHOMA
  ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 730 PM CDT

* AT 648 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 12 MILES WEST OF ROSSTON TO 37 MILES SOUTHWEST
  OF ERICK...MOVING NORTHEAST AT 70 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELK CITY... SAYRE... WOODWARD... 
ARNETT... LAVERNE AND BUFFALO. 

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE
IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A
TORNADO IS SIGHTED.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING 
WINDS IN EXCESS OF 75 MPH AND HAIL TO THE SIZE OF GOLFBALLS. MOBILE 
HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HI4GH 
WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY 
FROM WINDOWS.

LAT...LON 3695 9998 3612 9996 3575 9997 3510 9996
          3517 9940 3616 9941 3631 9927 3670 9922
          3696 9944

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:50 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 6, 3:50 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT FRI APR 6 2001

TOO MUCH GOING ON TO GET VERY FANCY WITH THE DISCUSSION....

AN EXTREMELY VIGOROUS STORM SYSTEM MOVING FROM THE SOUTHWESTERN
STATES IS EXPECTED TO BRING SEVERE STORMS AND HIGH WINDS TO MUCH OF
THE FORECAST AREA TONIGHT.  SEE SPC PRODUCTS FOR DETAILS ON THE
THUNDERSTORM/TORNADO POTENTIAL.  THERE IS ALSO A CHANCE OF
CONTINUING STORMS... ALTHOUGH PROBABLY NOT SEVERE... FOR SEVERAL
HOURS AFTER THE MAIN SQUALL LINE PASSES.

AWESOME WINDS OVER EASTERN NEW MEXICO AND WESTERN TEXAS ARE EXPECTED
TO ADVANCE INTO THE WESTERN PART OF OUR FORECAST AREA BEFORE
NIGHTTIME EFFECTS CAUSE THEM TO WEAKEN.  THIS IS THE REASON FOR THE
HIGH WIND WARNING FOR THIS EVENING.

THE FRONTAL SYSTEM ASSOCIATED WITH THIS STORM IS EXPECTED TO STALL
JUST SOUTHEAST OF THE FORECAST AREA.  AS IT MEANDERS ACROSS THAT
REGION... THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS AGAIN
FROM LATE THIS WEEKEND THOUGH MUCH OF NEXT WEEK... ESPECIALLY IN THE
SOUTHEAST HALF OF THE AREA.

ZONE FORECAST SHOULD BE AVAILABLE SHORTLY AFTER 4 PM.

FCSTID = 23 = CMS

OKC   58  79  57  79 /  70  10  10  20
HBR   53  77  53  79 /  70  10  10  20
SPS   56  80  56  80 /  60  10  10  20
GAG   51  76  50  79 /  80   0   0  10
PNC   56  77  54  79 /  80  10  10  10
DUA   60  80  57  80 /  70  20  10  20

.OUN...
OK...HIGH WIND WARNING THIS EVENING... WESTERN HALF OF FA.
     WIND ADVISORY TONIGHT ALL ZONES.
TX...HIGH WIND WARNING THIS EVENING... ALL ZONES.
     WIND ADVISORY LATER TONIGHT... ALL ZONES.

In the hours before

Special weather statement, Apr 6, 1:00 PM CDT, 5 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-062000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI APR 6 2001

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING NORTHWEST OF A LINE FROM HOLLIS...TO ALTUS... TO
KINGFISHER... TO PONCA CITY. THERE IS A MODERATE RISK THROUGH
MIDNIGHT NORTH AND WEST OF A LINE FROM CROWELL TEXAS... TO DUNCAN...
TO STROUD. A SLIGHT RISK COVERS THE REST OF SOUTHEAST OKLAHOMA AND
NORTH CENTRAL TEXAS TONIGHT. STRONG TORNADOES WILL BE POSSIBLE...
ESPECIALLY IN THE HIGH RISK AREA. DAMAGING THUNDERSTORM WINDS AND
VERY LARGE HAIL ALSO WILL BE POSSIBLE...MAINLY IN THE MODERATE AND
HIGH RISK AREAS.

THICK... WIDESPREAD CLOUD COVER IS EXPECTED TO PERSIST ACROSS MOST
OF WESTERN NORTH TEXAS... AND WESTERN CENTRAL AND NORTHERN
OKLAHOMA... THROUGH MOST OF THE AFTERNOON. THESE CLOUDS WILL KEEP
SURFACE TEMPERATURES IN THE 70S IN MOST AREAS... AND WILL LIMIT THE
AMOUNT OF AVAILABLE INSTABILITY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH MID
AFTERNOON OVER NORTHERN AND WESTERN OKLAHOMA. STRONGER AND MORE
ORGANIZED THUNDERSTORMS WILL DEVELOP FARTHER WEST AND NORTHWEST...
OVER THE CENTRAL HIGH PLAINS... AND BUILD SOUTH DURING THE
AFTERNOON. THESE STORMS MAY MOVE INTO WESTERN OKLAHOMA IN THE
3 PM TO 6 PM TIME FRAME...MOST LIKELY ALONG OR JUST AHEAD OF A DRY
LINE AS IT APPROACHES THE WESTERN BORDER OF OKLAHOMA. ISOLATED
THUNDERSTORMS ALSO COULD DEVELOP FARTHER AHEAD OF THE DRY LINE
LATE TODAY... MOST LIKELY OVER THE NORTHWEST HALF OF OKLAHOMA. ANY
THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE. THE GREATEST
POTENTIAL FOR SUPERCELLS...POSSIBLY ACCOMPANIED BY VERY LARGE HAIL
AND STRONG TORNADOES... WILL BE IN THE HIGH RISK AREA FROM MID
AFTERNOON THROUGH MID EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A SQUALL LINE BY MID TO
LATE EVENING... AND MOVE FROM WESTERN OKLAHOMA INTO CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS. THE MAIN THREAT WILL SHIFT TOWARD DAMAGING
THUNDERSTORM WINDS DURING THE LATE EVENING... BUT LARGE HAIL AND
TORNADOES WILL STILL BE POSSIBLE.

VERY STRONG WINDS AND BLOWING DUST ALSO MAY OCCUR BEHIND THE DRY
LINE... MOST LIKELY THIS EVENING OVER WESTERN OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS.

RESIDENTS ARE ENCOURAGED TO REVIEW HOME AND BUSINESS SAFETY PLANS...
MAKE SURE WEATHER RADIOS HAVE GOOD BATTERIES AND ARE PROGRAMMED
PROPERLY FOR YOUR AREA... AND LISTEN FOR LATER INFORMATION...
POSSIBLY INCLUDING SEVERE WEATHER WATCHES OR WARNINGS.

&&

EMERGENCY MANAGERS AND SPOTTER NETWORKS ACROSS WESTERN OKLAHOMA...
AND THE FAR WESTERN COUNTIES OF WESTERN NORTH TEXAS... SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS BEGINNING AT ANY TIME THIS
AFTERNOON. THOSE IN CENTRAL OKLAHOMA... AND THE REST OF
WESTERN NORTH TEXAS... LIKELY WILL NOT NEED TO ACTIVATE UNTIL
EARLY EVENING.... AND THOSE IN SOUTHEAST OKLAHOMA MAY NOT NEED
TO ACTIVATE UNTIL AFTER DARK.

SEE THE LATEST SPC DAY 1 OUTLOOK AND ANY SPC CONVECTIVE DISCUSSIONS
FOR FURTHER DETAILS. DETAILS ON THE POTENTIAL HIGH WIND SITUATION
ARE COVERED IN THE LATEST OKCNPWOKC.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningOUNBeckham41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.